It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addison's Disease Message Board


Addison's Disease Board Index


I was diagnosed with secondary adrenal insufficiency 4.5 years ago after complaining of fatigue. The first endocrinologist tested me and prescribed 30 miligrams of cortef daily. The first two weeks I felt great. After one year on Cortef I developed cushinoid symptoms -- the begining of a buffalo hump and a basketball shape face. By then I was on my second endocrinologist who did not want to lower the dose. I lowered it myself and she sent me a registered letter "firing me" as a patient. The third endocrinologist lowered the dose even more than I had Yjank God). But by then I was always feeling ill. By the third year I was horriblely weak and ill. By the fourth year I had develped pulomonary embosists (two separate hospitalizations), severe diabetes (insulation prescribed which caused hair breakage - rare), loss of muscle mass in my arms and legs, nausea, rapid heart beat, osteoporosis and thin skin. I had many visits to the wound care surgeon to repair the damages to my skin after falls caused by the weakened legs. All attributed to the steroids.

I felt that my condition caused an impossible life condition so I stopped taking steroids. Three months later I was feeling better but chose to go to the Mayo Clinic in Minesota. After two weeks of testing they confirmed the diagnosis but said I could not look as good as I did if I had secondary adrenal failure. When I told the doctor I refused to take the steroids again he said that steroids were the standard treatment but that I should go on without them until I had symptoms (which I never had in the first place except for fatigue). HE BELIEVED THAT I WAS PRODUCING CORTISOL AND ACTH SOMEWHERE ELSE IN MY BODY RATHER THAN THE PITUTARY GLAND.

I have been steroid free for 10 months and all of the illness associated with the steroids have disappeared. What's more, all of my blood tests are now in the normal range including cortisol, ACTH and sugar. I finally felt good enough to travel and just returned from Alaska. BTW, the doctor at Mayo and the fourth endocronologist back home told me that sometimes people rebound from secondary adrenal insufficidency. I am proof of this.

THE BOTTOM LINE: BEWARE OF STEROIDS. TAKE MATTERS INTO YOUR ON HANDS. If you eventually get sicker - DOCTORS DO NOT KNOW EVERYTHING AND SOMETIMES WE ARE UNIQUE. If fatigue is your only symptom be especially aware of how your looks and general health change.)

NOTE: I AM NOT SAYING THAT YOU SHOULDN'T INITIALLY TAKE THE MEDICATION PRESCRIBED BY YOUR DOCTOR BUT MONITOR IT YOUSELF.





All times are GMT -7. The time now is 11:15 PM.





© 2020 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!